Alert archive / Texas / Tornado Warnings in 2022

Tornado Warning 9, NWS San Angelo, TX

December 13, 2022Brown County, Texas

NWS San Angelo, TX issued this tornado warning at Dec 13, 2022, 6:04 AM CST for Brown County, Texas. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 13, 2022, 6:04 AM CST (12:04 UTC)
Expired
Dec 13, 2022, 6:17 AM CST
In force
13 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Brown County, TX

The radar

The Dyess AFB radar (KDYX), 70 km from the middle of the area, began a volume at 12:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 13, 3:58 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 0.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2022-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 943 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2022-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 405 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
943 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
405 m²/s²
0-3 km storm-relative helicity
550 m²/s²
Significant tornado parameter
3.1
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted.

543 
WFUS54 KSJT 131204
TORSJT
TXC049-131245-
/O.NEW.KSJT.TO.W.0009.221213T1204Z-221213T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
604 AM CST Tue Dec 13 2022

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Northwestern Brown County in west central Texas...

* Until 645 AM CST.
    
* At 604 AM CST, a severe thunderstorm capable of producing a tornado
  was located over Byrds, moving northeast at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  May around 615 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3182 9920 3193 9920 3208 9896 3208 9892
      3194 9883 3193 9882
TIME...MOT...LOC 1204Z 240DEG 39KT 3190 9906 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

sn
1 follow-up statement
462 
WWUS54 KSJT 131217
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
617 AM CST Tue Dec 13 2022

TXC049-131226-
/O.CAN.KSJT.TO.W.0009.000000T0000Z-221213T1245Z/
Brown TX-
617 AM CST Tue Dec 13 2022

...THE TORNADO WARNING FOR NORTHWESTERN BROWN COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 AM CST for west central
Texas.

LAT...LON 3182 9920 3193 9920 3208 9896 3208 9892
      3194 9883 3193 9882
TIME...MOT...LOC 1215Z 240DEG 39KT 3197 9892 

$$

AW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Dec 13, 5:35 AM CST, 29 minutes earlier.

Area forecast discussion, Dec 13, 5:35 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
535 AM CST Tue Dec 13 2022

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 218 AM CST Tue Dec 13 2022

A couple of lines of convection are currently making their way
through our area early this morning. So far, the activity is
weaker than what was expected, but we will keep an eye on these as
they make their way east. This activity will continue through 2
or so hours after sunrise, affecting areas mainly east of a
Brownwood to Junction line after 6 AM this morning. Although
little, if any, severe weather is expected with these storms, they
will be capable of brief heavy rainfall, gusty winds, and
occasional lightning.

Much drier, and somewhat cooler air will move in behind the
Pacific front responsible for these storms today, on gusty west
winds of 20 to 30 mph. Temperatures will warm into the low to mid
60s for the most part, and skies will clear from west to east,
clearing out for most of the area by late morning or early
afternoon.

For the overnight hours tonight, quieter weather is expected,
with winds diminishing to less than 10 mph under clear skies. With
clear skies, lighter winds, and dry air moving in, lows Wednesday
morning will be much cooler than we have had for over a week,
with temperatures falling into the upper 30s to lower 40s.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 228 PM CST Mon Dec 12 2022

Temperatures will be trending cooler through the end of this week
and into the weekend. The only rain chances are with slight
chance PoPs for the far southeastern part of our area Saturday,
and again Sunday night.

On Wednesday, an upper low will be over southeastern South
Dakota, with a large upper trough extending south across the
Plains and Texas. The upper low will eventually track into the
upper Midwest by Friday. Temperatures Wednesday will be 6-12
degrees cooler than Tuesday. Breezy west-northwest winds are
expected, aided by mixing effects with the stronger wind field
aloft around the around the base of the large upper trough. Raised
temperatures a little from what the NBM has for highs, given the
ample sunshine expected with some downsloping component to the
winds.

Sunny skies are expected for our area Thursday, with mostly clear
to partly cloudy skies Friday. Highs Thursday will range from
around 50 in the Big Country, to the upper 50s in our far southern
counties. Highs Friday will range from the upper 40s in some of
our northern counties, to the mid 50s along the I-10 corridor. The
approach of a weak shortwave trough on Saturday, combined with
overrunning low- level moisture, will bring a slight chance of
showers to the far southeastern part of our area. With increased
cloud cover on Saturday, highs are expected to range from the
lower to mid 40s in the Big Country, to around 50 along the I-10
corridor. Temperatures should be a little warmer Sunday with less
cloud cover and a return of southeast and south winds.

The far southeastern part of our area will have a slight chance of
showers Sunday night with possible approach of another shortwave
trough. Temperatures look to be a little warmer Monday with some
sunshine and southwest to west winds. Just beyond the range of the
current forecast, the global models indicate the potential for a
strong/possibly arctic front to surge south across our area on
Tuesday. This is one of the items we will be monitoring in the
forecast looking into next week.

&&

.AVIATION...
(12Z TAFS)
Issued at 535 AM CST Tue Dec 13 2022

Thunderstorms have moved east of the KABI, KSJT, and KSOA
terminals early this morning. KBBD and KJCT may be affected by
some showers through the next couple hours, and have a mention of
VCSH to cover this possibility. KSOA, KBBD, and KJCT are also
dealing with intermittent MVFR CIGs and will for another 1 to 2
hours as well. After which, all sites will become VFR, remaining
there through the rest of the forecast period. Winds will increase
to around 15 knots later this morning, with gusts to around 25
knots from late morning through the afternoon hours. Winds will
diminish to 10 knots or less after 00Z tonight, remaining light
through the overnight hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     64  39  55  32 /  10   0   0   0
San Angelo  64  40  57  33 /  10   0   0   0
Junction    69  41  61  32 /  20  10   0   0
Brownwood   67  40  58  31 /  40   0   0   0
Sweetwater  61  37  55  32 /   0   0   0   0
Ozona       62  39  56  33 /   0   0   0   0
Brady       66  42  57  35 /  30  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...20
LONG TERM....19
AVIATION...20
Hazardous weather outlook, Dec 12, 2:50 PM CST, 15 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
250 PM CST Mon Dec 12 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-132100-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
250 PM CST Mon Dec 12 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

There is a slight risk for severe thunderstorms tonight north
of Interstate 20 and a marginal risk for severe thunderstorms
farther south across northern portions of the Concho Valley and
Heartland counties. The main hazards will be large hail and
damaging winds, although an isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Dec 13, 3:24 AM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service San Angelo TX
324 AM CST Tue Dec 13 2022

TXZ066-114-128-139-131030-
Runnels TX-Shackelford TX-Callahan TX-Coleman TX-
324 AM CST Tue Dec 13 2022

...Strong thunderstorms will impact portions of Callahan, Coleman,
eastern Shackelford and eastern Runnels Counties through 430 AM
CST...

At 324 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Us-283 Near The Callahan-
Shackelford County Line to near Rowena. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coleman, Ballinger, Clyde, Albany, Baird, Santa Anna, Cross Plains,
Moran, Novice, Putnam, Burkett, Dudley, Glen Cove, Ibex, Voss,
Rowden, Silver Valley, Rowena, Atwell and Eula.

This includes Interstate 20 between Mile Markers 298 and 323.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3252 9909 3251 9911 3208 9912 3208 9920
      3161 9921 3161 10009 3208 9977 3209 9963
      3229 9963 3278 9930 3296 9910
TIME...MOT...LOC 0924Z 257DEG 24KT 3256 9940 3166 9999

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SN
Special weather statement, Dec 13, 4:46 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service San Angelo TX
446 AM CST Tue Dec 13 2022

TXZ139-131130-
Coleman TX-
446 AM CST Tue Dec 13 2022

...A strong thunderstorm will impact portions of central Coleman
County through 530 AM CST...

At 445 AM CST, Doppler radar was tracking a strong thunderstorm near
Voss, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coleman, Santa Anna and Valera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 AM CST for west central
Texas.

&&

LAT...LON 3161 9968 3167 9971 3177 9966 3196 9920
      3178 9920
TIME...MOT...LOC 1045Z 236DEG 29KT 3169 9963

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

sn

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 3:24 AM CSTSpecial Weather StatementSJTCallahan, Coleman66 min
Dec 13, 3:46 AM CSTTornado WarningSJTColeman, Runnels44 min
Dec 13, 4:24 AM CSTTornado WarningSJTBrown, Callahan, Coleman51 min
Dec 13, 4:46 AM CSTSpecial Weather StatementSJTColeman44 min

Nearby

Tornado Warnings in Texas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.